Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 415, NWS Bismarck, ND

August 26, 2008Kidder County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 26, 2008, 7:01 PM CDT for Kidder County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2008, 7:01 PM CDT (00:01 UTC)
Expired
Aug 26, 2008, 8:00 PM CDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Kidder County, ND

The radar

The Bismarck radar (KBIS), 79 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
1775 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 270001
SVRBIS
NDC043-270100-
/O.NEW.KBIS.SV.W.0415.080827T0001Z-080827T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
701 PM CDT TUE AUG 26 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 800 PM CDT

* AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16
  MILES SOUTHWEST OF STEELE...OR 36 MILES EAST OF BISMARCK...AND
  MOVING NORTHEAST AT 33 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STEELE BY 720 PM CDT...
  LAKE ISABEL BY 725 PM CDT...
  DAWSON BY 730 PM CDT...
  TAPPEN BY 740 PM CDT...
  8 MILES NORTHWEST OF CRYSTAL SPRINGS BY 750 PM CDT...
  7 MILES SOUTH OF PETTIBONE BY 800 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...THIS STORM IS
PRODUCING FREQUENT LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING CAN
BE A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4689 10008 4733 9949 4698 9949 4697 9947
      4678 9946 4664 9972 4664 10009
TIME...MOT...LOC 0000Z 226DEG 29KT 4669 10001

$$

ABELING
2 follow-up statements
000 
WWUS53 KBIS 270036
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
736 PM CDT TUE AUG 26 2008

NDC043-270100-
/O.CON.KBIS.SV.W.0415.000000T0000Z-080827T0100Z/
KIDDER ND-
736 PM CDT TUE AUG 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR KIDDER COUNTY...

AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DAWSON...OR 48 MILES EAST OF BISMARCK...MOVING NORTHEAST
AT 33 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHWEST OF CRYSTAL SPRINGS BY 750 PM CDT...
  7 MILES SOUTH OF PETTIBONE BY 800 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4664 9997 4698 9996 4733 9949 4698 9949
      4697 9947 4678 9946 4664 9972
TIME...MOT...LOC 0036Z 226DEG 29KT 4689 9970

$$

ABELING
000 
WWUS53 KBIS 270058
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
758 PM CDT TUE AUG 26 2008

NDC043-270108-
/O.EXP.KBIS.SV.W.0415.000000T0000Z-080827T0100Z/
KIDDER ND-
758 PM CDT TUE AUG 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR KIDDER COUNTY WILL EXPIRE AT
800 PM CDT/700 PM MDT/...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4664 9997 4698 9996 4733 9949 4698 9949
      4697 9947 4678 9946 4664 9972
TIME...MOT...LOC 0058Z 226DEG 29KT 4701 9951

$$
ABELING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:05 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 26, 2:05 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
205 PM CDT TUE AUG 26 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...

THE MAIN FORECAST CONCERN THIS EVENING CONTINUES TO BE THE RISK OF
SEVERE WEATHER ACROSS CENTRAL AND EASTERN PORTIONS OF NORTH DAKOTA
AS WELL AS POST FRONTAL WINDS AND WIND ADVISORIES THIS AFTERNOON
INTO THE EVENING.

LATEST WATER VAPOR IMAGERY SHOWS A NEGATIVELY TILTED TROUGH SWINGING
THROUGH CENTRAL MONTANA WITH THE ASSOCIATED SFC COLD FRONT PASSING
THROUGH WESTERN NORTH DAKOTA AT THIS TIME. A 90KT H3 JET MAX WAS
ALSO ROTATING THROUGH BASE OF TROUGH WITH AN INCREASING H85-H3
ASCENT/OMEGA PER LATEST REGIONAL IR/RADAR LOOP. A WARM MOIST
ENVIRONMENT EXISTS AHEAD OF THE TROUGH WITH A 15 TO 20 DEGREE DROP
IN DEW POINTS. KBIS SHOWED A SIGNIFICANT PREFRONTAL CAP IN PLACE
ACROSS THE REGION WITH KMOT SOMEWHAT WEAKER. ADDITIONAL DAYTIME
HEATING WILL BE NEEDED TO BREAK THIS CAP BEFORE THE UPPER LEVEL
SUPPORT ARRIVES THIS EVE. MODELS SUGGEST 1000 TO 2000 J/KG OF CAPE
AND LIFTED INDICES OF -2 TO -4 DEGREES ARE AVAILABLE. DEEP LAYER
SHEAR OF 25 TO 35 KTS IS ALSO PRESENT ACROSS SOUTH CENTRAL PORTIONS
OF THE STATE. EXPECT SEVERE POTENTIAL MAINLY AFTER 21Z OVER CENTRAL
AND NORTH CENTRAL SECTIONS THEN DEVELOPING EAST THROUGH 00Z. LARGE
HAIL AND DAMAGING WINDS WILL REMAIN THE MAIN THREAT. WILL CONTINUE
TO MONITOR AND ADJUST AS NECESSARY PRIOR TO FINALIZING THE GRIDS.

PER LATEST MSAS ANALYSIS...THE CENTER OF STRONGEST 3HR PRESSURE RISES
BEHIND THE FRONT ARE OCCURRING OVER SOUTHEAST MONTANA...WITH A
SOUTHEAST TRAJECTORY PER NAM/GFS MODELS. HOWEVER STRONG H85-H5 COLD
AIR ADVECTION WILL OCCUR THIS EVENING INTO TONIGHT AS THE UPPER
TROUGH MOVES THROUGH ESPECIALLY OVER THE THE WEST AND NORTH CENTRAL
FORECAST AREA. THUS A WIND ADVISORY REMAINS HOISTED OVER THESE
AREAS. WILL CONTINUE TO MONITOR FOR POSSIBLE HIGH WIND WATCH LATER
THIS EVENING OVER THE WEST AND NORTH. PRE-FRONTAL SOUTH
WINDS/ADVISORY CRITERIA FROM HARVEY TO CARRINGTON AND AREAS SOUTH
CONTINUE THROUGH EARLY EVENING AS WELL.

WEDNESDAY WILL BE DRY AND MUCH COOLER WITH HIGHS IN THE 70S. A
WEAK SFC FRONT AND UPPER AIR TROUGH WILL MOVE THROUGH WEDNESDAY
NIGHT. ENOUGH UPWARD MOTION/OMEGA ON NOSE OF H3 120KT JET TO
PROMOTE A SLIGHT CHC OF SHOWERS OVER THE FORECAST AREA.

DRY NORTHWEST UPPER FLOW FOR THURSDAY WITH HIGHS AGAIN IN THE 70S.
ANOTHER WEAK UPPER TROUGH AND SFC FRONT THURSDAY NIGHT BUT JET MAX
AND BEST VERTICAL MOTION IS FURTHER NORTH AND WILL CONTINUE WITH
A DRY FORECAST. DRY FRIDAY INTO FRIDAY NIGHT AS A TRANSITORY RIDGE
MIGRATES THROUGH.

.LONG TERM...SATURDAY THROUGH TUESDAY...
THE EXTENDED PERIOD BEGINS DRY AND WARM AS THE UPPER LEVEL RIDGE
PUSHES EAST OF THE REGION PUTTING SOUTHWEST FLOW ALOFT ACROSS NORTH
DAKOTA...WITH THIS PATTERN CONTINUING INTO SUNDAY. HENCE THE WARMEST
TEMPS IN THE EXTENDED WILL FALL OVER THE WEEKEND WITH ABOVE NORMAL
HIGHS AND LOWS EXPECTED. ALSO WITH THIS PATTERN...PRECIPITATION
CHANCES INCREASE ON SUNDAY AND CONTINUE MONDAY AS A S/WV TROUGH
APPROACHES AND THEN MOVES INTO THE NORTHERN PLAINS. MAINTAINED
COOLER TEMPERATURES IN THE TROUGHS WAKE ON MONDAY AND TUESDAY.

&&

.AVIATION...
A SIGNIFICANT UPPER LEVEL SHORT WAVE TROUGH IS APPROACHING THE LOCAL
REGION AND WILL MOVE INTO AND THROUGH THE NORTHERN PLAINS LATER
TODAY AND TONIGHT. IN RESPONSE...ITS ASSOCIATED SURFACE TROUGH/COLD
FRONT WILL PUSH ACROSS ND THIS AFTERNOON AND EVENING AND WILL BE THE
FOCUS FOR STRONG TO SEVERE THUNDERSTORMS (MAINLY CENTRAL AND EAST)
AND A WIND SHIFT FROM SOUTHERLY TO NORTHWESTERLY. WINDS AHEAD OF THE
SFC TROUGH ARE ALREADY BREEZY...AND ARE/WILL BE EVEN STRONGER FROM
THE WEST-NORTHWEST BEHIND THE FRONT. THE FRONT IS CURRENTLY LOCATED
JUST TO THE EAST OF ISN AND DIK. SKIES WILL GENERALLY CLEAR THIS
EVENING WEST TO EAST AS THE FRONT PUSHES INTO THE EASTERN DAKOTAS.
WINDS WILL ALSO GRADUALLY DIMINISH LATER THIS EVENING AND OVERNIGHT.
OVERALL EXPECT VFR FLIGHT CONDITIONS...WITH ISOLD MVFR-IFR CIGS AND
VIS IN ANY HEAVIER TSRA CENTRAL (MOT AND BIS) AND EAST (JMS).

&&

.FIRE WEATHER...WILL CONTINUE TO MONITOR THE FAR WEST AND SOUTHWEST
THIS AFTERNOON AND EVENING AS THE COLD FRONT IS NOW EAST OF THIS
AREA AND STRONG WEST WINDS...25 TO 35 MPH WITH GUSTS TO 40 MPH
COMMENCE. STRONGEST WINDS SHOULD ARRIVE AFTER PEAK HEATING AND
OCCUR WITH INCREASING HUMIDITIES THIS EVENING/EARLY TONIGHT.
FOR WEDNESDAY...MINIMUM HUMIDITIES WILL DROP TO 20 TO 25 PERCENT ON
IN THE WEST AND SOUTHWEST BUT WINDS WILL REMAIN BELOW CRITICAL
THRESHOLDS. THUS NO HIGHLIGHTS WARRANTED AT THIS TIME.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 6 PM CDT /5 PM MDT/ THIS EVENING TO 1 AM CDT
/MIDNIGHT MDT/ WEDNESDAY FOR NDZ001>003-009>011-017-018-031>033-
040-041-043-044.

WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NDZ023-025-036-037-
047-048-050-051.

&&

KS/NH
Hazardous weather outlook, Aug 26, 3:16 PM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
316 PM CDT TUE AUG 26 2008

NDZ001>003-009>011-017-018-031>033-040-041-043-044-271200-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
316 PM CDT TUE AUG 26 2008 /216 PM MDT TUE AUG 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT TODAY AND TONIGHT OVER WEST AND NORTH
CENTRAL NORTH DAKOTA AS A STRONG COLD FRONT PUSHES EAST ACROSS THE
NORTHERN PLAINS. SUSTAINED WINDS OF 20 TO 35 MPH AND GUSTS UP TO
AROUND 45 MPH ARE EXPECTED BEFORE THE WINDS GRADUALLY DIMINISH
LATER THIS EVENING AND OVERNIGHT. USE EXTRA CAUTION IF TRAVELING.

ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND
EVENING...WITH SOME STORMS POSSIBLY SEVERE NORTH CENTRAL WITH
DAMAGING WINDS AND LARGE HAIL. THE MAIN SEVERE WEATHER THREAT WEST
WILL BE DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED NORTH CENTRAL THIS AFTERNOON AND
EVENING.

NDZ023-025-036-037-047-048-050-051-271200-
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
316 PM CDT TUE AUG 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY REMAINS IN EFFECT THIS AFTERNOON AND EARLY EVENING
AS STRONGLY SOUTHERLY WINDS CONTINUE AHEAD OF A POTENT AREA OF
SURFACE LOW PRESSURE. USE EXTRA CAUTION IF TRAVELING.

SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP THIS EVENING...WITH
SOME STORMS POSSIBLY SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NDZ004-005-012-013-019>022-034-035-042-045-046-271200-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-
MORTON-BURLEIGH-GRANT-SIOUX-EMMONS-
316 PM CDT TUE AUG 26 2008 /216 PM MDT TUE AUG 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EARLY
EVENING...WITH SOME STORMS POSSIBLY SEVERE WITH DAMAGING WINDS AND
LARGE HAIL THE MAIN THREATS. ANY STORMS THAT DO DEVELOP SHOULD
PUSH EAST OF CENTRAL NORTH DAKOTA BY THE MID EVENING HOURS
TONIGHT. BREEZY WESTERLY WINDS WILL DEVELOP BEHIND A COLD FRONT
THIS EVENING...ON THE ORDER OF 15 TO 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:21 PM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh54 min
Aug 26, 7:58 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan47 min
Aug 26, 8:15 PM CDTSevere Thunderstorm WarningBISMcIntosh24 min
Aug 26, 8:21 PM CDTSevere Thunderstorm WarningBISEmmons, Sioux54 min
Aug 27, 4:41 AM CDTRed Flag WarningBISBillings, Bowman, Golden Valley, McKenzie, Slope11 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.